Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Dodge City, KS

January 9, 20215 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Jan 9, 2021, 3:10 AM CST for 5 counties in Kansas. It took effect at Jan 9, 2021, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 3:10 AM CST (09:10 UTC)
In effect from
Jan 9, 2021, 6:00 PM CST
Expired
Jan 10, 2021, 9:00 AM CST
In force
15 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS43 KDDC 090910
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
310 AM CST Sat Jan 9 2021

...ACCUMULATING SNOW SATURDAY NIGHT...

.RAIN AND OR RAIN MIXED WITH SNOW IS FORECAST TO DEVELOP LATE 
SATURDAY AFTERNOON, AND RAPIDLY CHANGE TO ALL SNOW IN THE EARLY 
EVENING. SNOW AMOUNTS OF ONE INCH...TO AS MUCH AS FOUR INCHES IS 
POSSIBLE BEFORE THE SNOW ENDS EARLY SUNDAY MORNING. 

KSZ074-075-084>086-100015-
/O.NEW.KDDC.WW.Y.0001.210110T0000Z-210110T1500Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
310 AM CST Sat Jan 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 
  inches.

* WHERE...Stanton, Grant, Morton, Stevens and Seward Counties.

* WHEN...From 6 PM this evening to 9 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The potential for the highest snow amounts
  is farthest southwest, around the elkhart area. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
725 
WWUS43 KDDC 092130
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
330 PM CST Sat Jan 9 2021

...Accumulating light snow expected tonight...

.Light snow will continue to develop in the Elkhart area late 
this afternoon and become a little more widespread into this 
evening. Snow amounts as much as three to four inches will be 
possible across southern portions of Morton and Stevens counties 
with amounts around two inches expected farther north from 
Johnson through Ulysses and Liberal. The snow will be winding down
late tonight and ending by Sunday morning.

KSZ074-075-084>086-101000-
/O.CON.KDDC.WW.Y.0001.210110T0000Z-210110T1500Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
330 PM CST Sat Jan 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 
  inches.

* WHERE...Grant, Stanton, Seward, Morton and Stevens Counties.

* WHEN...Until 9 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The highest snow amounts will be along the
  Oklahoma border from Elkhart to south of Hugoton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
901 
WWUS43 KDDC 100618
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1218 AM CST Sun Jan 10 2021

...Light Snow Continues Early This Morning...

KSZ074-075-084>086-101500-
/O.CON.KDDC.WW.Y.0001.000000T0000Z-210110T1500Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
1218 AM CST Sun Jan 10 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches.
  Highest accumulations near the Oklahoma border near Elkhart and
  southern Morton county. 

* WHERE...Grant, Stanton, Seward, Morton and Stevens Counties.

* WHEN...Until 9 AM CST Sunday.

* IMPACTS...Snow covered roadways and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
954 
WWUS43 KDDC 101454
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
854 AM CST Sun Jan 10 2021

KSZ074-075-084>086-101600-
/O.EXP.KDDC.WW.Y.0001.000000T0000Z-210110T1500Z/
Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, 
and Liberal
854 AM CST Sun Jan 10 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Light snow was ending across far southwest Kansas this morning.
Therefore, the Winter Weather Advisory will be allowed to expire
at 9 am.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 11:50 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 11:50 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1150 PM CST Fri Jan 8 2021

...updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 213 PM CST Fri Jan 8 2021

As of 20z this Friday afternoon the skies across western Kansas
were clearing from west to east behind an upper level disturbance
that was beginning to cross central Kansas. These clear/clearing
conditions however will give way to an increase in low clouds
after midnight. Based on some clear skies early tonight and light
west winds lows tonight across western Kansas are expected to
fall back into the mid 20s before the low clouds roll back in.
Lows in the teens will not be out of the question west and north
of Garden City.

Cloudy conditions will be possible during the day on Saturday as
an upper level trough crosses the Central and Southern Rockies.
Ahead of this approaching upper level trough an area of enhanced
850mb to 700mb frontogenesis will be developing late day across
southeast Colorado and extreme southwest Kansas. This may give
rise to some light snow near the Colorado border after 3 pm but
the better chances for precipitation from this developing area of
enhanced forcing will occur Saturday night. Highs on Saturday will
stay on the cool side given the widespread cloud cover and the
cold air remaining in place across southwest Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 213 PM CST Fri Jan 8 2021

On Saturday night light snow will increase in coverage as 850mb
to 700mb moisture and frontogenesis improves across extreme
southwest Kansas ahead of an upper level trough that will be
exiting the Rockies and moving out into the Central and Southern
Plains. All the models are in decent agreement with this area of
enhanced frontogenesis moving very little from 03z and 09z Sunday
and then this area of lift will begin to shift south into the
panhandle of Oklahoma. Based on the location and duration of this
better forcing along with the current forecast high snow ratios
there is the potential for up to 2 inches of snowfall near the
Oklahoma border in Morton and Stevens counties Saturday night into
early Sunday. Isolated totals of near 3 inches not completely out
of the question near the Oklahoma border of Morton county,
especially around the Elkhart area. Confidence at this time on
these higher snow amounts near the Oklahoma border are not not
high given how quickly the mid level forcing begins to move south
Saturday night, how far south this main upper wave is forecast to
be located Saturday night and Sunday along with location of the
left exit region of the 250mb jet.

Given the cloud cover and precipitation early in the day on
Sunday the temperatures will stay on the cool side but after this
a warming trend can be expected as an upper level ridge builds
across the Rockies and 850mb temperature warm from 0 to -5C at 00z
Monday to around +5C 00z Tuesday. The potential exists that the
850mb temperatures will rebound back into the teens mid week which
would suggest highs well into the 50s with even a few 60s being
possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CST Fri Jan 8 2021

Challenges with fog and stratus tonight and early Saturday. We
went with the HRRR trend for westward expansion of low stratus,
which should spread IFR ceilings toward the GCK/LBL areas over
the next 4 hours or so. Additionally, areas of freezing fog will
be favored in a zone covering about he western 1/3 of the area
from about 3-14z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  25  38  25  40 /   0   0  20  10
GCK  22  37  23  38 /   0   0  30  10
EHA  26  41  26  37 /   0  20 100  20
LBL  25  42  25  37 /   0  10  90  20
HYS  29  38  24  41 /   0   0  10   0
P28  30  40  27  42 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Russell
Hazardous weather outlook, Jan 8, 4:35 AM CST, 22 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CST Fri Jan 8 2021

KSZ030-031-043>046-061>066-074>081-084>090-091045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CST Fri Jan 8 2021 /335 AM MST Fri Jan 8 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Patchy Fog with visibility as low as one quarter mile is possible
early this morning. Fog may redevelop after midnight and become
more widespread into early Saturday morning.

Day 1 Hazards
-------------
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Snow will develop across far southwest Kansas Saturday evening and
spread minor snow accumulations across the area though Sunday
morning. One to Two inches of snow could be common, with higher
amounts around Elkhart.

Days 2-7 Hazards
----------------
* Saturday
  - Snow: Elevated risk

* Sunday
  - Snow: Limited risk

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:53 AM CSTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Haskell and 6 more8 hr

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.